Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 153, NWS Kansas City, MO

June 28, 2014Linn County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 28, 2014, 3:02 PM CDT for Linn County, Miami County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2014, 3:02 PM CDT (20:02 UTC)
Expired
Jun 28, 2014, 3:45 PM CDT
In force
43 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Linn County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 90 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 2:34 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1559 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
-0.4
Supercell composite
-3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

218 
WUUS53 KEAX 282002
SVREAX
KSC107-121-282045-
/O.NEW.KEAX.SV.W.0153.140628T2002Z-140628T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
302 PM CDT SAT JUN 28 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINN COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN MIAMI COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 345 PM CDT

* AT 300 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM RICHMOND TO 6 MILES SOUTHWEST OF BLUE MOUND TO 36
  MILES SOUTHEAST OF IOLA...AND MOVING NORTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MOUND CITY...PLEASANTON...LA CYGNE...BLUE MOUND...PARKER...
  FONTANA...PRESCOTT...BEAGLE AND NEW LANCASTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3803 9508 3811 9508 3826 9508 3826 9507
      3849 9507 3849 9461 3804 9461
TIME...MOT...LOC 2002Z 231DEG 44KT 3836 9528 3803 9504
          3748 9507

HAIL...<.75IN
WIND...60MPH

$$

PMM
1 follow-up statement
569 
WWUS53 KEAX 282043
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
343 PM CDT SAT JUN 28 2014

KSC107-121-282051-
/O.EXP.KEAX.SV.W.0153.000000T0000Z-140628T2045Z/
MIAMI KS-LINN KS-
343 PM CDT SAT JUN 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR LINN AND SOUTHERN MIAMI
COUNTIES IN EAST CENTRAL KANSAS WILL EXPIRE AT 345 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THESE
THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT.

LAT...LON 3803 9508 3811 9508 3826 9508 3826 9507
      3849 9507 3849 9461 3804 9461
TIME...MOT...LOC 2041Z 231DEG 44KT 3866 9480 3833 9457
          3778 9460

$$

PMM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:28 PM CDT, 34 minutes earlier.

Area forecast discussion, Jun 28, 2:28 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
228 PM CDT Sat Jun 28 2014

.DISCUSSION...
Issued at 226 PM CDT SAT JUN 28 2014

In the near term a line of storms are developing across portions of
the western CWA with scattered activity to its east. The line should
fill in and move across the CWA this afternoon and clearing by
sunset. The main threats will be locally heavy rain and
strong/damaging winds. Behind this activity we should dry out with a
very warm day tomorrow with breezy southerly winds. Late tomorrow
afternoon a storm complex should develop over portions of eastern NE
and WRN IA and move across portions of the CWA tomorrow night. At
this time the best chance to see this activity in our CWA would be
our north central and northeast counties. Main threat again would be
very heavy rain and strong/damaging winds.

Monday should remain unsettled with scattered storms as a cold front
moves through the region. At this time I have placed widespread pops
to capture the varying model solutions. On Tuesday the front is
progged to stall just south of the CWA so I left just low chance
pops across the far southern counties.  Otherwise the rest of the
upcoming work week should be dry and seeing increasing hot
temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1214 PM CDT SAT JUN 28 2014

Excepting a broken line of thunderstorms to move in from the west
early this afternoon shortly near or soon after 19Z and end around
23Z. As the storms move through, MVFR VIS develops associated with
the heavier rain...may briefly see IFR CIGS and VIS as well. Behind
the departing line CIG and VIS improve to VFR overnight and through
the day tomorrow with a SCT CU deck and breezy southerly winds.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Pietrycha
Hazardous weather outlook, Jun 28, 11:54 AM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1154 AM CDT SAT JUN 28 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291700-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1154 AM CDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM SOUTH CENTRAL KANSAS
 THROUGH WEST CENTRAL MISSOURI EARLY THIS AFTERNOON...AND WILL BUILD
 EAST AND NORTHEAST THROUGH THIS EVENING. A FEW OF THESE STORMS MAY
 BE STRONG TO SEVERE...WITH DAMAGING WINDS THE GREATEST THREAT.
 LOCALIZED HEAVY RAIN MAY ALSO LEAD TO AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 ANOTHER ROUND OF STRONG TO SEVERE STORMS IS EXPECTED SUNDAY...
 MAINLY ACROSS NORTHERN MISSOURI...WITH ADDITIONAL SEVERE STORMS
 POSSIBLE AGAIN ON MONDAY. IN ADDITION TO THE SEVERE POTENTIAL...
 LOCALLY HEAVY RAIN AND MINOR FLOODING WILL ALSO BE POSSIBLE...
 ESPECIALLY ACROSS NORTH CENTRAL MISSOURI.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Jun 28, 2:15 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 PM CDT SAT JUN 28 2014

MOZ037-043-281945-
CASS MO-JACKSON MO-
215 PM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON AND
NORTHWESTERN CASS COUNTIES UNTIL 245 PM CDT...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELTON...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEE'S SUMMIT...RAYTOWN...BLUE SPRINGS...LAKE TAPAWINGO...UNITY
  VILLAGE AND MAYWOOD.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 BETWEEN MILE MARKERS 7 AND 18.
  I-435 LOOP FROM MILE MARKERS 59 TO 74.
  I-470 BETWEEN MILE MARKERS 0 AND 16.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3875 9450 3882 9461 3892 9461 3912 9449
      3898 9419
TIME...MOT...LOC 1915Z 213DEG 30KT 3887 9450

PMM
Special weather statement, Jun 28, 2:45 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT SAT JUN 28 2014

MOZ029-030-037-038-282015-
CLAY MO-JACKSON MO-LAFAYETTE MO-RAY MO-
245 PM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAY...NORTHWESTERN
LAFAYETTE...NORTHEASTERN JACKSON AND EASTERN CLAY COUNTIES UNTIL 315
PM CDT...

AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BUCKNER...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUCKNER...EXCELSIOR SPRINGS...RICHMOND...LEVASY...SIBLEY...MISSOURI
  CITY...ORRICK...WOODS HEIGHTS...CRYSTAL LAKES...HENRIETTA...
  EXCELSIOR ESTATES...NAPOLEON...MOSBY...FLEMING...PRATHERSVILLE...
  CAMDEN...HOMESTEAD AND RAYVILLE.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 17 AND 25.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3945 9429 3930 9381 3899 9424 3911 9448
TIME...MOT...LOC 1945Z 217DEG 37KT 3912 9423

PMM

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:58 PM CDTRiver Flood WarningEAXAtchison4 days

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.